Another patient, who also developed allergy-like reactions and fits after being administered the same drug, was referred to the Government Medical College Hospital (MCH) in Thiruvananthapuram.

Commotion ensued at the Neyyattinkara taluk hospital on Thursday evening after a patient died suddenly, apparently, following the administration of an antibiotic injection. Another patient, who also developed allergy-like reactions and fits after being administered the same drug, was referred to the Government Medical College Hospital (MCH) here.

The deceased has been identified as Sunilkumar (39) of Neyyattinkara. The body was shifted to the MCH mortuary and a post-mortem will be done in the presence of the RDO on Friday. Sunilkumar, a chronic asthma patient, had been undergoing treatment following severe chest infection and pneumonia-like symptoms, the hospital Superintendent said. He was being administered the drug, Ceftazidime (brand name Spazi), a third generation cephalosporin antibiotic, from Wednesday. However, around 4.30 p.m. on Thursday, soon after being injected with the same drug, the patient suddenly expired. Doctors suspected some drug reaction as another patient developed fits after being injected the same drug soon after and hence referred him to MCH.

Hospital authorities said that the cause of death could be ascertained only after the post-mortem and that they could not confirm if it could have been a case of drug reaction.

RELATED NEWS

Doctors on strike todayJanuary 23, 2014

Thiruvananthapuram doctors extend stir by a day January 24, 2014